Get E-Book on COVID-19

Q. I am having irregular periods after taking contraceptive pills. Why?

Answered by
Dr. Poonguzhali Liston
and medically reviewed by Dr. Divya Banu M
This is a premium question & answer published on Jul 31, 2020

Hello doctor,

Since last month I have had sex 4 times, I took the morning after pill each time I had sex and majority of the time a condom was used. I do not think pregnancy is an option here as I have taken precaution. I think the contraceptive that I have taken 4x has ruined my periods pattern. The first time I took the contraceptive I did get spotting for a week, however I am really worried as I have not received my periods yet and they were due 2 weeks ago. (Bare in mind I had taken the contraceptive 3x two weeks ago).

My question mainly is that because I have taken the contraceptive 4x in the last 6 weeks, is this normal to not experience my periods? And do you know roughly when I will? If I was pregnant is there any symptoms I would experience? The only thing I keep experiencing for the last week or so is cramps and I have had diarrhea strangely. Do you know why this is?

Dr. Poonguzhali Liston

Obstetrics And Gynaecology
#

Hello,

Welcome to icliniq.com.

1. The frequent intake of emergency contraception causes the hormonal levels to increase suddenly which leads to spotting and irregular bleeding in between periods.

2. Due to this increase the body stops producing the hormones temprorary till the level comes back to normal, hence this causes the periods to be delayed.

3. The diarrhea is due to the increase in progestrone levels due to the emergency pills which cause more frequent stools. Progesterone cause all the involuntary muscles present in the digestive system to contract and hence diarrhea.

4. The cramping also is explained by increased progestrone.

5. It is very difficult to predict when the periods will return, can happen immediately. But if delayed for more than 2 weeks, get a pregnancy test (only precautionary) and then medication can be given to start periods.

6. The symptoms of pregnancy would be nausea, vomitting, tiredness, easy fatigability, breast tenderness, increase in size of breast.


Was this answer helpful?

 | 

Related Questions:
I have irregular periods with unwanted hair growth and pimples. Please suggest.
What causes irregular periods with pain in a 52-year-old female?
Does a contraceptive pill affect periods?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Took contraceptive pill one hour before sex. Will this prevent pregnancy?

Query: Hello doctor, I and my fiancee had intercourse a month back with a condom and also she had an emergency contraceptive pill. I bought it from a medical. They asked her to take it before one hour of intercourse. She had a regular period. Her last period was on 7th of last month but it is 11th of next...  Read Full »

Can taking contraceptive pills before sex be effective in preventing pregnancy?

Query: Hi doctor, How can pregnancy be avoided completely without the help of condoms?  Read Full »

My periods are irregular and not conceiving. Please help.

Query: Hi doctor, I have had a history of irregular periods and now I am failing to get pregnant. To highlight about my past, I started having my periods from the age of 14 and had irregular periods always. Sometimes, I had heavy flow for 7 to 8 days and sometimes it was scanty for only 2 days. I was put ...  Read Full »

Also Read


COVID-19 Testing
COVID-19 testing includes analyzing patient samples to determine current or past infections with SARS-CoV-2. Read the ar...  Read more»
I feel a restlessness in my legs, which decreases my sleep quality. How to get a refreshing sleep?
Hello doctor, I cannot get refreshing sleep some days in a week, and some days it is good. I also have difficulty sleep...  Read more»
I have redness in my eyes. How to stop it from getting redder?
Hello doctor,I am a 16-year-old boy. I have a problem with my eyes, and I had this problem for a very long time. I do no...  Read more»

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.